Hail, Muhlenberg
- When
- April 25, 12:30 PM CST
- Where
- Muhlenberg County, Bremen
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.370, -87.220
Scattered thunderstorms increased during the warmth of the afternoon. The storms developed immediately ahead of a rather deep surface low over the lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms increased during the warmth of the afternoon. The storms developed immediately ahead of a rather deep surface low over the lower Ohio Valley. A 500 mb low and its associated cold temperatures aloft promoted isolated large hail with the strongest storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 11:19 AM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1219 PM CDT Sat Apr 25 2020 .UPDATE... Issued at 1211 PM CDT Sat Apr 25 2020 Updated aviation discussion for 18z TAFs. && .SHORT TERM...(Today through Monday night) Issued at 350 AM CDT Sat Apr 25 2020 Upper level low pressure system will rotate east through the lower OH Valley today, bringing scattered to numerous showers to the region. Ahead of the associated surface low, currently located over sw MO, we may even see a few thunderstorms. Highest storm chances will will be over western KY this afternoon as the instability increases (500-1000 J/KG) ahead of the low during peak heating of the day. Cannot rule out a few stronger and possibly even an isolated severe storm or two as shear profiles favor some supercells potential, esp over the Pennyrile region of western KY. If convection manages to train, would need to monitor for some flash flooding potential also. Would not be unheard of to get a few cold air funnel reports underneath the upper low. General rainfall amounts are expected to be in the 3/4" to 1.5" category over much of the forecast region. A second wave of energy is expected to rotate southeast around the back side of the H50 low later tonight/Sunday. This will result in prolonged chances for at least some sct showers, mainly along/east of the MS River. Gradient winds will also kick up substantially behind the surface low tonight into Sunday. Will likely see some gusts 30-35 mph, but not expecting headline criteria (gusts over 40 mph) at this time. May warrant an SPS though. Looking as though things should finally calm down Sunday night into Monday as a narrow ridge of high pressure moves east across the region. Winds will turn more southerly on the back/west side of the surface high Monday afternoon/evening. This, along with some sunshine, should help boost afternoon temps back up to near 70 at most locations. .LONG TERM...(Tuesday through Friday) Issued at 350 AM CDT Sat Apr 25 2020 As a large ridge aloft builds over the western CONUS, northern stream shortwave energy in the mid levels is progged to vigorously dig southeastward through the Midwest Tue/Wed, possibly slowing down later in the week, if the 00Z ECMWF depiction verifies. Through Tue night, the medium range models were in reasonable agreement as to the positioning of the mid/upper system over northern MO at around daybreak Wed, with differences thereafter. After Wed morning, the ECENS/GEFS means were overall more progressive with the feature than the deterministic ECMWF. There is a reasonable expectation that this feature will bring a surface cold front through the PAH forecast area early Wed. Thus, the model signal remained for associated lift and instability to generate plenty of shower activity and isolated to scattered tstms Tue and especially Tue night ahead of the front, though instability/ lapse rates will be on a fairly rapid downside after nightfall. During this time, in the evening, the best bulk wind shear should be in place, at least in the western half of the region. As a result, while parameters for severe weather are not synchronized well, a strong storm or two cannot be ruled out late Tue. A dry slot to the southeast of the nearly stacked low may allow a reduction in cloudiness for part of Wed, especially west, and a general cessation in pcpn with time overall. However, clouds should return late with wrap-around energy associated with the mid/upper low. It will be quite breezy out of the west during the day. The National Blend of Models tended to keep small probabilities of measurable pcpn in the eastern third of the region for Wed night/ Thu likely due to the deterministic 12Z ECMWF solution, in part. We made slight downward adjustments to these PoPs because of the seemingly more likely aforementioned progressive scenario. Some adjustments off the blend were also made in the sky grids mainly for Wed to match PoPs better. Northwesterly flow aloft and surface ridging should keep the region's forecast dry for the Thu night/Fri period. Temps through the extended forecast period are expected to be near or above average, with a modest cool down Wed through Thu night. && .AVIATION... Issued at 1211 PM CDT Sat Apr 25 2020 SHRA activity will continue to increase in coverage this afternoon. Lightning activity will be possible east of the Mississippi River. -SHRA will gradually end in southeast Missouri this evening but will continue across most the rest of the area through the night and into the morning hours on Sunday. MVFR cigs will become more common by later afternoon and evening. Guidance is hinting at IFR cigs developing by later evening and continuing into tomorrow morning across the eastern half of the region (including KMVN/KEVV/KOWB). VFR conditions over the Ozark Foothills tonight will likely be slow to progress eastward towards KCGI until sometime during the day tomorrow. Other concern is gusty northwest winds of 25-35 kts possible this afternoon and evening, with strongest over southeast Missouri. A gradual reduction in wind gusts is expected overnight and tomorrow, although still in the 20-28 kt range. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...SP SHORT TERM...GM LONG TERM...DB AVIATION...SP
Hazardous Weather Outlook National Weather Service Paducah KY 1126 AM CDT Sat Apr 25 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261630- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1126 AM CDT Sat Apr 25 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible today across portions of western Kentucky, southern Illinois, and southwest Indiana. A few stronger storms cannot be ruled out. Damaging wind gusts, hail, lightning and locally heavy rains would be the main storm hazards. Gusty non-thunderstorm winds will be likely across southeast Missouri this afternoon. Gusts of 30 to 35 mph are likely, with localized gusts to 40 mph possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms mainly Tuesday afternoon and Tuesday night. A slight chance of thunderstorms also exists on Wednesday for far eastern counties of southwestern Indiana and the Kentucky Pennyrile region. Strong storms cannot be ruled out late Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service PADUCAH KY 1011 AM CDT Sat Apr 25 2020 MOZ076-086-087-100-107>112-114-260000- Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler- Stoddard-Scott-Mississippi-New Madrid- Including the cities of Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1011 AM CDT Sat Apr 25 2020 ...Gusty Winds Expected This Afternoon in Southeast Missouri... Northwest winds will increase through the afternoon hours across southeast Missouri. Wind gusts of 30 to 35 mph will be likely, and localized higher gusts near 40 mph are possible. Motorists, especially those driving higher profile vehicles, should be prepared for sudden wind gusts that may tend to shift your vehicle while driving. Loose objects in yards may also tend to blow around.
Special Weather Statement
National Weather Service Paducah KY
1235 PM CDT Sat Apr 25 2020
ILZ083-INZ085-251815-
White IL-Posey IN-
1235 PM CDT Sat Apr 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE AND CENTRAL POSEY
COUNTIES UNTIL 115 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Norris City, or 8 miles south of Carmi, moving
northeast at 15 mph. An additional strong storm was located west of
Mount Vernon, IN.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mount Vernon, Carmi, New Harmony, Crossville, Blairsville, Maunie and
Phillipstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3814 8769 3792 8787 3793 8790 3789 8794
3787 8794 3785 8792 3789 8809 3792 8813
3791 8814 3791 8817 3793 8828 3820 8819
TIME...MOT...LOC 1734Z 221DEG 12KT 3796 8818
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT SAT APR 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 6 NNW NEW HAVEN 37.97N 88.18W
04/25/2020 E1.00 INCH WHITE IL PUBLIC
REPORT FROM HERALD, IL. MOSTLY DIME SIZED
BUT A FEW QUARTER SIZE HAIL STONES.
&&
SPThe Ft Campbell radar (KHPX), 71 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880639.